Wyoming, 2012

Hail and Damaging Wind in Wyoming, June 19, 2012

June 19, 2012 · NWS CYS · 4 events in 1 county or zone

Late evening thunderstorms produced several reports of large hail, as well as heavy rain and strong winds in Goshen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late evening thunderstorms produced several reports of large hail, as well as heavy rain and strong winds in Goshen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 8:01 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 19, 8:01 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
901 PM MDT TUE JUN 19 2012

.UPDATE...
EVENING WATER VAPOR IMAGERY AND 00Z UPPER AIR DATA SHOWED A
SHORTWAVE MOVING EAST THROUGH SOUTHERN IDAHO AND NORTHERN UTAH.
THIS FEATURE WILL EVENTUALLY MOVE THROUGH WYOMING AND THE
NEBRASKA PANHANDLE THROUGH THE OVERNIGHT PERIOD AND ENHANCE THE
SYNOPTIC SCALE LIFT FOR CONVECTION. A SURFACE TROUGH...VISIBLE IN
SATELLITE AND RADAR REFLECTIVITY...WAS ADVANCING EAST ACROSS THE
CENTRAL AND SOUTHERN LARAMIE RANGE. SCATTERED HIGH-BASED SHOWERS
AND TSTORMS WERE DEVELOPING RAPIDLY ALONG AND EAST OF THE LARAMIE
RANGE...SOME PRODUCING FREQUENT LIGHTNING AND BRIEF MODERATE TO
HEAVY RAIN. EXPECT THE BULK OF THE CONVECTION TO PUSH EAST FROM
THE SOUTHEAST WYOMING PLAINS INTO NORTHERN AND CENTRAL PORTIONS OF
THE NEBRASKA PANHANDLE TONIGHT.

WINDS WERE EASTERLY 10-20 KT EAST OF THE TROUGH AND NORTHWESTERLY
15-25 KT AND GUSTY TO THE WEST. RELATIVE HUMIDITIES HAVE BEEN
SLOWLY RECOVERING WEST OF THE LARAMIE RANGE WITH VALUES ABOVE
15 PERCENT TO THE EAST. ALLOWED THE RED FLAG WARNING TO EXPIRE
AT 9 PM.

&&

.PREV DISCUSSION... /ISSUED 550 PM MDT TUE JUN 19 2012/

AVIATION...00Z TAF ISSUANCE...
MAIN AVIATION CONCERN TONIGHT WILL BE WITH THE MID-EVENING THROUGH
OVERNIGHT SHOWER AND THUNDERSTORM POTENTIAL ACROSS MAINLY WESTERN
NEBRASKA AIRFIELDS. A STRONG DISTURBANCE WILL APPROACH THE AREA
TONIGHT AND INTERACT WITH A NEARLY STATIONARY SURFACE FRONT TO
PRODUCE THESE ISOLATED TO SCATTERED LATE EVENING AND OVERNIGHT
CONVECTION. FOR NOW KEPT THE IDEA OF VCTS GOING AT ALL OF THE
EASTERN PLAIN AIRPORTS AND WILL CONTINUE TO MONITOR ITS
DEVELOPMENT THIS EVENING. RESIDUAL MOISTURE AND CONTINUED UPSLOPE
FLOW SHOULD PRODUCE MVFR OR EVEN LOCALLY IFR CIGS BETWEEN 08-14Z.
THESE WILL LIFT AS THE UPSLOPE FLOW BREAKS DOWN ON WEDNESDAY.

PREV DISCUSSION... /ISSUED 341 PM MDT TUE JUN 19 2012/

SHORT TERM...TONIGHT THROUGH THURSDAY...TEMPERATURES HAVE BEEN
COOLER TODAY AND THE LOW LEVEL MOISTURE HAS BEEN MUCH HIGHER OVER
THE PANHANDLE. ALSO...GUSTY NORTHERLY SURFACE WINDS WILL CONTINUE
AS HIGH AS 35 MPH THROUGH THE EARLY EVENING.

A SHORTWAVE TROUGH CURRENTLY UPSTREAM OF THE CWA WILL MOVE EAST
AND ACROSS THE REGION THROUGH EARLY AFTERNOON WEDNESDAY.  THE
FEATURE...THE ASSOCIATED 250 MB JET...MID LEVEL CONVERGENCE AND
THE AVAILABLE LOW LEVEL MOISTURE SHOULD COMBINE TO PRODUCE SOME
SHOWERS AND STORMS OVER THE EAST PART OF THE CWA TONIGHT AND INTO
WEDNESDAY MORNING.  MODELS CONTINUE TO DEPICT QPF DEVELOPING THIS
EVENING AND MAY HAVE A CLOSER TO 03Z START TIME AS THE DYNAMICS
APPROACH.  MID LEVEL LAPSE RATES WILL BE FAIRLY STEEP AT LEAST
THROUGH EARLY TONIGHT.  AS OF EARLY THIS AFTERNOON...THE AIR MASS
REMAINS VERY DRY AND CUMULUS HAS BEEN SLOW TO FORM.

HEIGHTS ALOFT REBUILD OVER THE ROCKIES STARTING WEDNESDAY AFTERNOON.
BY 00Z FRIDAY THE RIDGE AXIS WILL BE OVER WESTERN WYOMING.  SURFACE
HIGH PRESSURE MOVES OVER THE CWA WEDNESDAY NIGHT AND THEN MOVES
EAST AND OVER THE PLAINS ON THURSDAY.  TEMPERATURES WILL BE COOLER
ON WEDNESDAY AND THEN WARM FOR THURSDAY AS THE 700 MB READINGS
INCREASE TO 10C TO 14Z OVER SOUTHEAST WYOMING.  THE ATMOSPHERE DRIES
FOR WEDNESDAY AND WEDNESDAY NIGHT OVER THE CWA.  THE LOW LEVEL
MOISTURE INCREASES ON THURSDAY IN THE BOUNDARY LAYER RETURN FLOW.
IN ADDITION...THE LOW LEVEL THETA E RIDGE AXIS DEVELOPS OVER FAR
EASTERN WYOMING.  WILL KEEP THE FORECAST DRY FOR NOW AS THE ONLY
FORCING WILL BE WEAK LOW LEVEL CONVERGENCE ALONG THE MOUNTAINS.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...A STRONG UPPER LOW
OVER THE PACIFIC NORTHWEST AND A SECOND LOW OVER SOUTHEASTERN
CANADA WILL BECOME QUASI-STATIONARY THROUGH THE PERIOD...WITH A HIGH
AMPLITUDE RIDGE BUILDING OVER THE CENTRAL US IN BETWEEN. WITH
THIS PATTERN SETTING UP...SHOULD BE VERY HOT ACROSS THE CWA WITH
80S...90S AND A FEW 100S FOR MAX TEMPS EACH DAY. INITIALLY...A
SHORTWAVE MOVING ACROSS THE CWA ON FRIDAY WILL DEVELOP A LEE SIDE
TROUGH AND SFC LOW TO THE EAST. WITH THE TIGHTENING PRESSURE
GRADIENT DEVELOPING...WILL SEE MODERATE AND GUSTY WESTERLY WINDS
DEVELOP IN THE AFTERNOON ACROSS SOUTHEAST WYOMING. THIS WILL
COMBINE WITH VERY DRY CONDITIONS TO LIKELY PRODUCE CRITICAL FIRE
WEATHER CONDITIONS ON FRIDAY ACROSS SOUTHEAST WYOMING. BREEZY
CONDITIONS WILL PERSIST ON SATURDAY AND SUNDAY BUT MORE LLVL
MOISTURE SHOULD BE AVAILABLE AS HIGH PRESSURE BUILDS ACROSS THE
EASTERN PLAINS AND LLVL WINDS HERE BECOME EASTERLY. THEN FLOW
ALOFT WILL BECOME MORE SOUTHWEST WITH THE BUILDING RIDGE...AND
SHOULD BRING UP SOME MONSOONAL MOISTURE. EXPECT AFTERNOON AND
EVENING CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY IN THIS PATTERN.

&&

FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THROUGH THIS EVENING OVER MUCH OF SOUTHEAST WYOMING. A RED FLAG
WARNING REMAINS IN EFFECT FOR THAT PART OF THE CWA DUE TO THE
WARM...DRY AND BREEZY WEATHER. SOME SHOWERS AND THUNDERSTORMS
WILL AFFECT THE EAST PART OF THE CWA THIS EVENING AND INTO
WEDNESDAY MORNING. THEN COOLER AND LESS WINDY WEATHER WILL AFFECT
THE CWA WEDNESDAY AND WEDNESDAY NIGHT AS SURFACE HIGH PRESSURE
MOVES OVER THE REGION. WARMER...BREEZY AND STILL DRY WEATHER WILL
RETURN TO THE CWA THURSDAY. THEN CRITICAL FIRE WEATHER DAYS STILL
WILL BE LIKELY OVER MUCH OF THE CWA FRIDAY AND SATURDAY. THOSE
DAYS WILL BE VERY WARM...DRY AND WINDY. MID AND UPPER LEVEL
MOISTURE RETURNS TO THE REGION SUNDAY AND EARLY NEXT WEEK.
INITIALLY THIS MAY YIELD DRY THUNDERSTORMS AND MORE CRITICAL FIRE
WEATHER CONDITIONS ON SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM...MAZUR
AVIATION...HAHN
UPDATE...JAMSKI
Hazardous weather outlook, Jun 19, 8:15 PM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
915 PM MDT TUE JUN 19 2012

WYZ101>119-201215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
915 PM MDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND
EAST OF THE LARAMIE RANGE THROUGH MIDNIGHT BEFORE MOVING EAST INTO
WESTERN NEBRASKA. BRIEF GUSTY WINDS TO 45 MPH...BRIEF MODERATE TO
HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING WILL OCCUR WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WESTERLY WINDS AND HOT TEMPERATURES WILL RETURN FRIDAY AND
SATURDAY. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BOTH DAYS
WITH AFTERNOON HUMIDITIES FALLING INTO THE SINGLE DIGITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-201215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
915 PM MDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY AND MOVE
ACROSS MUCH OF THE WESTERN NEBRASKA PANHANDLE. BRIEF GUSTY WINDS
TO 45 MPH...BRIEF MODERATE TO HEAVY RAIN...SMALL HAIL AND FREQUENT
LIGHTNING WILL OCCUR WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Jun 19, 4:48 PM MST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
548 PM MDT TUE JUN 19 2012

WYZ110-200200-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
548 PM MDT TUE JUN 19 2012

...STRONG AND GUSTY WESTERLY WINDS AFFECTING THE NORTH SNOWY RANGE
FOOTHILLS...

SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
AFFECT THE WIND CORRIDOR BETWEEN LARAMIE AND RAWLINS THROUGH EARLY
THIS EVENING. THIS INCLUDES INTERSTATE 80 AS WELL AS THE FOLLOWING
LOCATIONS...ELK MOUNTAIN...ARLINGTON...HALLECK RIDGE...WAGONHOUND
AND DANA RIDGE.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH BETWEEN LARAMIE AND
RAWLINS. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW
OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT
LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL.

JAMSKI
Special weather statement, Jun 19, 8:20 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
920 PM MDT TUE JUN 19 2012

NEZ002-200345-
DAWES NE-
920 PM MDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
945 PM MDT...

AT 916 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHADRON AIRPORT...OR 9 MILES WEST OF
CHADRON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHADRON...
  CHADRON AIRPORT...

&&

LAT...LON 4294 10280 4271 10313 4280 10326 4301 10313
      4301 10292
TIME...MOT...LOC 0321Z 219DEG 18KT 4280 10314

HAHN
Special weather statement, Jun 19, 9:20 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 PM MDT TUE JUN 19 2012

WYZ108-200445-
GOSHEN COUNTY WY-
1020 PM MDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN COUNTY UNTIL
1045 PM MDT...

AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VETERAN...OR 11 MILES SOUTHWEST OF
TORRINGTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINGLE...
  PRAIRIE CENTER...
  HWY 85 AT DRY RAWHIDE CREEK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4252 10427 4259 10407 4220 10408 4191 10434
      4205 10450
TIME...MOT...LOC 0421Z 216DEG 35KT 4204 10434

HAHN

The radar

The Cheyenne radar (KCYS), 114 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Goshen

When
June 19, 9:23 PM MST to 9:53 PM MST
Where
Goshen County, 1.19 mi W of Torrington
Reported by
Fire Department/Rescue
Coordinates
42.071, -104.203

One and a half inches of rain fell in a 30-minute period just west of Torrington, which resulted in minor urban flooding.

Thunderstorm Wind, Goshen

When
June 19, 9:30 PM MST
Where
Goshen County, (Tor)torrington Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.150

The ASOS wind sensor at the Torrington Municipal Airport measured a peak gust of 58 mph.

Hail, Goshen

When
June 19, 9:40 PM MST to 9:48 PM MST
Where
Goshen County, Torrington
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.070, -104.180

Penny to quarter sized hail fell in Torrington.

Hail, Goshen

When
June 19, 9:48 PM MST to 9:53 PM MST
Where
Goshen County, Torrington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.070, -104.180

Quarter to ping pong ball sized hail was observed in Torrington.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378775, 378772, 378773, 378774.